Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2003, 9:09 PM CDT for Logan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:09 PM CDT (02:09 UTC)
- Expired
- Jun 11, 2003, 10:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 120209 SVRGLD KSC109-120300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 909 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF MONUMENT...OR ABOUT 17 MILES SOUTHWEST OF OAKLEY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AT 930 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3895 10121 3878 10084 3911 10081 3914 10110 BULLER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:00 PM CDT, 7 hours 9 minutes earlier.
Area forecast discussion, Jun 11, 2:00 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 11 2003 TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF DAMAGING WINDS AND HAIL IN THE ZONES. THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS. LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR HIGHS...PREFER WARMER ETA MOS. FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS LOOK BEST. SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES. SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS. .GLD...NONE. SR
Hazardous weather outlook, Jun 11, 11:45 AM CDT, 9 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS EVENING. RJC
In the hours before
Special weather statement, Jun 11, 6:00 PM CDT, 3 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT WED JUN 11 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TRI STATE AREA UNTIL 10 PM MDT (11 PM CDT)... A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE TRI STATE AREA THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTHEASTERN COLORADO AND ARE BUILDING NORTHEASTWARD ALONG A SURFACE BOUNDARY NEAR TRIBUNE KANSAS TO COLBY TO MCCOOK NEBRASKA. IN ADDITION...THUNDERSTORMS IN NORTHERN COLORADO ARE MOVING EASTWARD ALONG A SECOND BOUNDARY IN PLACE ACROSS THE NORTHERN PORTION OF THE TRI STATE AREA. AS THUNDERSTORMS MOVE INTO FAR EASTERN COLORADO...NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO THE EXPECTED SLOW MOTION OF THE STORMS...THERE WILL ALSO BE A THREAT OF LOCALIZED URBAN AND SMALL STREAM FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
Local storm report, Jun 11, 7:26 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 NE TRIBUNE KS .75 INCH HAIL
06/11/03 GREELEY REPORTED BY PUBLIC.Local storm report, Jun 11, 8:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 10 NW MC COOK NE 60 MPH TSTM GUST
06/11/03 RED WILLOW REPORTED BY STORM
SPOTTER.Local storm report, Jun 11, 8:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MC COOK NE 71 MPH TSTM GUST
06/11/03 RED WILLOW ASOS REPORTLocal storm report, Jun 11, 8:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM ST FRANCIS KS .75 INCH HAIL
06/11/03 CHEYENNE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Jun 11, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 56 min |
| Jun 11, 9:59 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.